[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.158.173.184. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
July 20, 1929

ATROPINE HYPERPYREXIA IN EARLY INFANCY

Author Affiliations

WINNETKA, ILL.

JAMA. 1929;93(3):171-173. doi:10.1001/jama.1929.02710030007004
Abstract

This report will show that atropine administered to infants in the dose ordinarily used may cause an exceedingly high temperature. There are probably a great many physicians who have noted such a reaction, particularly since atropine has come to be so commonly used in the treatment of infants having pylorospasm or gastro-enterospasm.

The highest temperature due to an atropine reaction that I have witnessed was 109 F. This instance is reported in detail later.

The literature is notably silent concerning such a reaction. White1 of St. Louis recently reported two cases of atropine fever in infants. The highest temperature that he reported was 104 F. I can add very little to his review of the literature or to his discussion of the possible causes of these reactions. Benzing2 has reported similar reactions. These instances were not true hyperpyrexias, the highest temperature he noted being 102.6 F.

Atropine hyperpyrexias

First Page Preview View Large
First page PDF preview
First page PDF preview
×